Alert archive / Arizona / Dust Storm Warnings in 2021
Dust Storm Warning 25, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Aug 14, 2021, 1:54 AM MST for La Paz County, Yuma County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2021, 1:54 AM MST (08:54 UTC)
- Expired
- Aug 14, 2021, 2:45 AM MST
- In force
- 51 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties La Paz County, AZ, Yuma County, AZ
The radar
The Yuma radar (KYUX), 39 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 8.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1603 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 2033 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
327
WWUS55 KPSR 140854
DSWPSR
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
154 AM MST Sat Aug 14 2021
AZC012-027-140945-
/O.NEW.KPSR.DS.W.0025.210814T0854Z-210814T0945Z/
La Paz AZ-Yuma AZ-
154 AM MST Sat Aug 14 2021
The National Weather Service in Phoenix has issued a
* Dust Storm Warning for...
Southwestern La Paz County in west central Arizona...
Southern Yuma County in southwestern Arizona...
* Until 245 AM MST.
* At 154 AM MST, a wall of dust was along a line extending from 12
miles southeast of Wellton to near Martinez Lake, moving southwest
at 35 mph.
HAZARD...Less than a quarter mile visibility with strong wind in
excess of 50 mph.
SOURCE...Doppler radar.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
AZ Interstate 8 between mile markers 1 and 46.
CA Interstate 8 near mile marker 96.
AZ Route 95 between mile markers 29 and 57.
Locations impacted include...
Yuma, Martinez Lake, Fortuna Foothills, Wellton, Blaisdell, Tacna,
Kinter, Ligurta, Araby and Roll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Strong to severe thunderstorms are also possible behind this wall of
dust. Keep updated with this quickly evolving situation.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM MST for
southwestern and west central Arizona.
LAT...LON 3239 11447 3273 11466 3275 11454 3279 11454
3285 11447 3291 11446 3294 11448 3296 11446
3297 11449 3303 11451 3306 11438 3246 11354
3219 11363
TIME...MOT...LOC 0854Z 031DEG 32KT 3253 11402 3296 11442
$$
CK1 follow-up statement
785
WWUS55 KPSR 140944
DSWPSR
Dust Storm Warning
National Weather Service Phoenix AZ
244 AM MST Sat Aug 14 2021
AZC012-027-140954-
/O.EXP.KPSR.DS.W.0025.000000T0000Z-210814T0945Z/
La Paz AZ-Yuma AZ-
244 AM MST Sat Aug 14 2021
...THE DUST STORM WARNING FOR SOUTHWESTERN LA PAZ AND SOUTHERN YUMA
COUNTIES WILL EXPIRE AT 245 AM MST...
The dust storm which prompted the warning has weakened and exited the
area. Therefore, the dust storm warning will be allowed to expire.
LAT...LON 3239 11447 3273 11466 3275 11454 3279 11454
3285 11447 3291 11446 3294 11448 3296 11446
3297 11449 3303 11451 3306 11438 3246 11354
3219 11363
TIME...MOT...LOC 0944Z 270DEG 32KT 3218 11424 3261 11464
$$
CKWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Aug 13, 11:20 PM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 13, 11:20 PM MST, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1120 PM MST Fri Aug 13 2021 .UPDATE...Updated 06Z Aviation Discussion. && .SYNOPSIS... High levels of moisture will remain entrenched across the region into early next week, leading to persistent chances for showers and thunderstorms. The primary threats with any storms remain localized heavy rainfall that may cause flash flooding. A Flash Flood Watch is in effect for south-central Arizona through Sunday afternoon. Strong winds and some blowing dust will also be possible for desert locations. With increased cloud cover and showers, temperatures will remain near to below normal. && .DISCUSSION... A Severe Thunderstorm Watch has been issued until 3 AM PDT/MST for most of south-central and southwest Arizona. The 00Z sounding from Phoenix sampled a very unstable air mass (near 1800 J/kg of MLCAPE) with 20 kt of ENE mid-level flow in place. Earlier convection over southern Gila County promptly weakened as it moved off the higher terrain, likely a result of inhibition in place over the lower deserts. However, an upper impulse is contributing to an organized line of convection developing across Gila County this evening. This area of convection should provide the necessary forcing for ascent to overcome the weak capping inversion in place, and realize the very unstable air mass in place. Expecting primarily a wind threat with more linear storm structures, though hail will certainly be a possibility with more isolated storms as well. There is a signal that a quasi-organized convective line will persist overnight into southwest Arizona and approach the lower Colorado River Valley Saturday morning. .PREVIOUS DISCUSSION... After an active Friday night, Saturday would typically be thought to be a "down" day. That may not necessarily hold as the enhanced northeasterly mid level flow remains in place and the pattern is conducive to mountain-valley propagating storms. On Sunday, a mid level front moving out of NM and into AZ may push enough dry/capping air in from the Four Corners to pair the heavy rain threat a bit but the increased dry air may lead to a higher wind threat. Ultimately a similar pattern continues Monday and Tuesday, before a broader realignment mid-week. Global ensembles are still moving a trough through the Pacific Northwest starting Wednesday. While a deep, closed trough is not favored by the majority of members, we should see a mid/upper level southwest flow develop which will begin shunting the moisture in place east. Many members do generate additional around Wednesday, perhaps indicating there will be shortwave energy that lifts through our area on the increasing southerly flow. PoPs begin to trend down thereafter. Across southwest Arizona, the potential for isolated thunderstorms and decaying large outflows will continue most days. Even a couple of desert mountain thunderstorms could develop across southeast California any of the days given the humid boundary layer. With more sun, temperatures will remain fairly close if not a little above normal across southeast California and near normal toward Yuma. Further east, temperatures will remain below normal for the Phoenix area. Thursday did briefly sneak up to 100F and temperatures in the upper 90s to near 100 look to be common through the next week. && .AVIATION...Updated at 0620Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Current thunderstorm activity is expected to continue across the PHX area through around 08Z. Main concerns is very strong winds and heavy rainfall. Radar imagery is showing a very strong outflow working its way SW-ward towards the PHX area form the higher terrain to the northeast. Winds gusts could potentially exceed 50 kts, especially at KIWA, with lesser chances at the other PHX area terminals. TS activity is expected to quickly progress to the SW of the Phoenix area after 08-09Z with winds diminishing, but likely remaining out of an easterly direction through mid-morning Sat, then gradually shift to a southerly, then a southwesterly direction from the late morning into the afternoon hours on Saturday. At this point, there is considerable uncertainty as far as the amount of convective activity is concerned on Saturday afternoon/evening, just going with VCSH in the TAFs to reflect this uncertainty. Outside of storms expect BKN mid cloud CIGs of 10-15 kft. Southeast California/Southwest Arizona including KIPL and KBLH: At KIPL, current light westerly winds to continue through the rest of the night. WInds at KBLH to remain out of a southerly direction through most of tonight. It now appears that chances of outflows from distant TS's to the east are great enough to include a mention of a wind shift to southeasterly at both SE CA TAF sites later tonight/early Sat. However, storms chances at the terminals themselves are still quite low (20% at KBLH and 5-10% at KIPL). During the day on Sat, expecting mainly southerly winds at KBLH and SE-ly at KIPL. && .FIRE WEATHER... Sunday through Thursday: Generally an active weather period will continue with persistent chances for showers and thunderstorms, with the best chances across southern Gila county decreasing as one goes west. Humidity values themselves will remain quite elevated during this period, with overnight values rising into the 50-90% range and daytime values falling only 25-45% range. A modest drying trend may being at the very end of the forecast period. Winds will favor typical diurnal/terrain influences most days. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through Sunday afternoon for AZZ534-537>563. CA...None. && DISCUSSION...Rogers PREVIOUS DISCUSSION...Iniguez AVIATION...Percha FIRE WEATHER...Iniguez
In the hours before
Local storm report, Aug 14, 12:35 AM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1235 AM MST SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM FLASH FLOOD 2 ENE FOUNTAIN HILLS 33.61N 111.70W
08/13/2021 MARICOPA AZ PUBLIC
***DELAYED REPORT***VIDEO ON TWITTER SHOWS
EL PUEBLO BLVD. IMPASSABLE AT ASHBROOK WASH
DUE TO MORE THAN 6 INCHES OF SWIFTLY-MOVING
WATER OVER THE ROAD; MATURE PALO VERDE TREES
BEING CARRIED DOWN THE WASH.
&&
LJHSpecial weather statement, Aug 14, 12:35 AM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1235 AM MST Sat Aug 14 2021
AZZ539-540-550-551-553-554-559-140815-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-Gila Bend AZ-West Pinal County AZ-
1235 AM MST Sat Aug 14 2021
...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 115 AM MST...
At 1235 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Chui-Chu to near Sonoran National
Monument. Movement was south at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chandler, Avondale, Goodyear, Casa Grande, Sun Lakes, Maricopa,
Estrella, Big Horn, Bosque, Bapchule, Freeman, Estrella Sailport,
Olberg, Arizola, Sonoran National Monument, Estrella Mountain Park,
Sacaton, Santan, Mobile and Rainbow Valley.
This includes the following highways...
AZ Interstate 10 between mile markers 166 and 188.
AZ Interstate 8 between mile markers 121 and 177.
AZ Route 87 between mile markers 152 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM MST for
south central and southeastern Arizona.
&&
LAT...LON 3273 11278 3334 11240 3321 11176 3273 11168
3273 11174 3280 11178 3276 11205 3272 11207
3272 11214 3268 11215 3268 11220 3262 11221
TIME...MOT...LOC 0735Z 011DEG 18KT 3278 11174 3299 11253
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CKSpecial weather statement, Aug 14, 1:20 AM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
120 AM MST Sat Aug 14 2021
AZZ538-539-559-140900-
Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ-
120 AM MST Sat Aug 14 2021
...A strong thunderstorm will impact portions of Maricopa County
through 200 AM MST...
At 119 AM MST, Doppler radar was tracking a strong thunderstorm near
Gila Bend, moving southwest at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gila Bend, Estrella, Big Horn, Gila Bend Auxiliary Field, Bosque,
Cotton Center and Sonoran National Monument.
This includes the following highways...
AZ Interstate 8 between mile markers 107 and 137.
AZ Route 238 between mile markers 1 and 27.
AZ Route 85 between mile markers 1 and 20, and between mile markers
119 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM MST for
south central Arizona.
&&
LAT...LON 3316 11277 3304 11231 3260 11248 3270 11301
TIME...MOT...LOC 0819Z 026DEG 28KT 3291 11266
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CKSpecial weather statement, Aug 14, 1:37 AM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
137 AM MST Sat Aug 14 2021
AZZ531-532-536-140915-
Gila River Valley AZ-Kofa AZ-Yuma AZ-
137 AM MST Sat Aug 14 2021
...Strong thunderstorms will impact portions of southwestern La Paz
and north central Yuma Counties through 215 AM MST...
At 137 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles northwest of Tyson to 8 miles
northeast of Yuma Proving Ground to 18 miles south of Quartzsite.
Movement was south at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Yuma Proving Ground.
This includes AZ Route 95 between mile markers 41 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM MST for
southwestern and west central Arizona.
&&
LAT...LON 3276 11438 3322 11457 3327 11459 3338 11432
3321 11417 3302 11406
TIME...MOT...LOC 0837Z 016DEG 25KT 3306 11408 3318 11428 3342 11433
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CKLocal storm report, Aug 14, 1:43 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
143 AM MST SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM FLASH FLOOD 2 SE BOUSE 33.90N 113.97W
08/14/2021 LA PAZ AZ LAW ENFORCEMENT
HIGHWAY 72 WAS FLOODED AND IMPASSABLE.
&&
PILocal storm report, Aug 14, 1:53 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
153 AM MST SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 AM DUST STORM 3 NE TACNA 32.72N 113.92W
08/14/2021 YUMA AZ TRAINED SPOTTER
LESS THAN 1/4 MILE VISIBILITY WITH ESTIMATED
40 MPH WIND GUST.
&&
PIThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:14 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 46 min |
| Aug 13, 5:57 PM MST | Special Weather Statement | PSR | Pinal | 48 min |
| Aug 13, 8:34 PM MST | Special Weather Statement | PSR | 41 min | |
| Aug 13, 8:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 13, 9:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 42 min |
| Aug 13, 9:19 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 41 min |
| Aug 13, 9:38 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 52 min |
| Aug 13, 9:49 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Aug 13, 9:54 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 51 min |
| Aug 13, 9:56 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 13, 9:58 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 47 min |
| Aug 13, 10:02 PM MST | Dust Storm Warning | PSR | La Paz, Maricopa | 58 min |
| Aug 13, 10:05 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Aug 13, 10:11 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 13, 10:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 44 min |
| Aug 13, 10:19 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 13, 10:24 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 36 min |
| Aug 13, 10:31 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Aug 13, 10:39 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Aug 13, 10:44 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 46 min |
| Aug 13, 10:58 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 13, 11:01 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa, Yuma | 44 min |
| Aug 13, 11:05 PM MST | Dust Storm Warning | PSR | La Paz, Maricopa, Yuma | 55 min |
| Aug 13, 11:11 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 13, 11:14 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 5 hr |
| Aug 13, 11:25 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 65 min |
| Aug 13, 11:31 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 5 hr |
| Aug 13, 11:31 PM MST | Severe Thunderstorm Warning | PSR | Gila | 44 min |
| Aug 13, 11:32 PM MST | Special Weather Statement | PSR | Maricopa | 58 min |
| Aug 13, 11:43 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa, Yuma | 47 min |
| Aug 13, 11:49 PM MST | Special Weather Statement | PSR | La Paz | 41 min |
| Aug 13, 11:51 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 14, 12:03 AM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 57 min |
| Aug 14, 12:15 AM MST | Special Weather Statement | PSR | Gila | 45 min |
| Aug 14, 12:32 AM MST | Special Weather Statement | PSR | Yuma | 43 min |
| Aug 14, 12:33 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Aug 14, 12:35 AM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 14, 12:53 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 14, 1:03 AM MST | Severe Thunderstorm Warning | PSR | Maricopa, Yuma | 57 min |
| Aug 14, 1:04 AM MST | Flash Flood Warning | PSR | La Paz, Maricopa, Yuma | 4 hr |
| Aug 14, 1:20 AM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 14, 1:37 AM MST | Special Weather Statement | PSR | Yuma | 38 min |
| Aug 14, 2:26 AM MST | Special Weather Statement | PSR | Yuma | 49 min |
| Aug 14, 3:35 AM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Aug 14, 3:44 AM MST | Areal Flood Warning | PSR | Maricopa | 11 hr |
| Aug 14, 12:17 PM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Aug 14, 1:19 PM MST | Flash Flood Warning | PSR | Pinal | 4 hr |
| Aug 14, 2:59 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Aug 14, 3:26 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 14, 4:55 PM MST | Special Weather Statement | PSR | Gila | 50 min |
Nearby
Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.